Alert archive / Iowa / River Flood Warnings in 2011
River Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Feb 18, 2011, 12:05 AM CST for Mahaska County, Marion County, Iowa. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2011, 12:05 AM CST (06:05 UTC)
- Expired
- Feb 18, 2011, 6:20 AM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar Creek near Bussey (BSSI4). The gauge peaked at 18.28 ft at Feb 18, 2011, 12:00 AM CST.
- Action stage
- 16 ft
- Minor stage
- 25 ft
- Moderate stage
- 30 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
740 WGUS43 KDMX 180605 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1205 AM CST FRI FEB 18 2011 ...THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FLOOD WARNING FOR ALL OR PORTIONS OF THE FOLLOWING RIVERS IN IOWA... CEDAR CREEK AFFECTING THE FOLLOWING COUNTIES IN IOWA...MAHASKA...MARION .RECENT SNOW MELT HAS LED TO RAPID RISES ON CEDAR CREEK NEAR BUSSEY WITH SOME MINOR FLOODING EXPECTED. RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED PRECIPITATION OVER THE NEXT 24 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. MORE INFORMATION IS AT WWW.WEATHER.GOV/DESMOINES . && IAC123-125-190605- /O.NEW.KDMX.FL.W.0001.110218T0605Z-110219T0719Z/ /BSSI4.1.ER.110218T0418Z.110218T0500Z.110218T0719Z.NO/ 1205 AM CST FRI FEB 18 2011 ...FLOOD WARNING IN EFFECT UNTIL AFTER MIDNIGHT... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE CEDAR CREEK NEAR BUSSEY...OR FROM THE NORTH CEDAR CREEK...TO THE DES MOINES RIVER. * UNTIL AFTER MIDNIGHT. * AT 11:15 PM THURSDAY THE STAGE WAS 18.2 FEET. * FLOOD STAGE IS 18 FEET. * MINOR FLOODING IS OCCURRING. * FORECAST...GO BELOW FLOOD STAGE AFTER MIDNIGHT. $$
2 follow-up statements
015 WGUS83 KDMX 180708 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 108 AM CST FRI FEB 18 2011 ...THE FLOOD WARNING CONTINUES FOR ALL OR PORTIONS OF THE FOLLOWING RIVERS IN IOWA... CEDAR CREEK AFFECTING THE FOLLOWING COUNTIES IN IOWA...MAHASKA...MARION RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED PRECIPITATION OVER THE NEXT 24 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. MORE INFORMATION IS AT WWW.WEATHER.GOV/DESMOINES . && IAC123-125-190708- /O.EXT.KDMX.FL.W.0001.000000T0000Z-110219T1952Z/ /BSSI4.1.ER.110218T0418Z.110218T1200Z.110218T1952Z.NO/ 108 AM CST FRI FEB 18 2011 ...FLOOD WARNING NOW IN EFFECT UNTIL THIS AFTERNOON... THE FLOOD WARNING CONTINUES FOR THE CEDAR CREEK NEAR BUSSEY...OR FROM THE NORTH CEDAR CREEK...TO THE DES MOINES RIVER. * UNTIL THIS AFTERNOON. * AT 12:15 AM FRIDAY THE STAGE WAS 18.4 FEET. * FLOOD STAGE IS 18 FEET. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FORECAST...RISE TO 18.7 FEET THIS MORNING. GO BELOW FLOOD STAGE THIS AFTERNOON. $$
238 WGUS83 KDMX 181220 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 620 AM CST FRI FEB 18 2011 ...THE FLOOD WARNING IS CANCELED FOR ALL OR PORTIONS OF THE FOLLOWING RIVERS IN IOWA... CEDAR CREEK AFFECTING THE FOLLOWING COUNTIES IN IOWA...MAHASKA...MARION RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED PRECIPITATION OVER THE NEXT 24 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. MORE INFORMATION IS AT WWW.WEATHER.GOV/DESMOINES . && IAC123-125-181250- /O.CAN.KDMX.FL.W.0001.000000T0000Z-110219T1952Z/ /BSSI4.1.ER.110218T0418Z.110218T0615Z.110218T0901Z.NO/ 620 AM CST FRI FEB 18 2011 ...FLOOD WARNING IS CANCELLED... THE FLOOD WARNING IS CANCELLED FOR THE CEDAR CREEK NEAR BUSSEY...OR FROM THE NORTH CEDAR CREEK...TO THE DES MOINES RIVER. * AT 5:15 AM FRIDAY THE STAGE WAS 17.0 FEET. * RECENT ACTIVITY...FELL BELOW FLOOD STAGE AT 3:01 AM FRIDAY. * FORECAST...FALL TO 12.6 FEET SATURDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 17, 11:39 PM CST, 26 minutes earlier.
Area forecast discussion, Feb 17, 11:39 PM CST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1139 PM CST THU FEB 17 2011 ...UPDATED FOR 06Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... LOW SWINGING ACROSS THE NORTHERN PLAINS NOW WILL PULL A TROUGH INTO THE REGION THIS EVENING. WARMEST AIR WILL SHIFT TO THE EAST THIS EVENING WITH COLD AIR ADVECTION EXPECTED THROUGH THE EVENING AND OVERNIGHT. GRADIENT WINDS WILL CONTINUE TO BE STRONGER ACROSS THE NORTH TONIGHT BUT MIXING DECOUPLES AFTER SUNSET AND ALLOWS FOR ONLY GRADIENT PORTION TO CONTINUE. TEMPS WILL FALL OVERNIGHT INTO THE MID TO UPPER 20S NORTHWEST TO THE MID 30S FAR SOUTHEAST. FOR THE MOST PART...SENSIBLE WEATHER WILL NOT BE AN ISSUE FOR THE REMAINDER OF THE NIGHT. SHORT TERM CHALLENGES REMAIN FOR AREA RIVERS AND SOME ICE JAMMING...SEE HYDRO DISCUSSION BELOW FOR THAT. .LONG TERM /FRIDAY THROUGH THURSDAY/... AFTER REC TO NEAR REC TEMPS...CDFNT IS MOVG THRU THE CWA AND WILL USHER IN SOMEWHAT COOLER TEMPS. HIGHS FRI EXPECTED TO BE ONLY 10 TO 15 DEGREES ABOVE NORMAL INSTEAD OF 30. SATURDAY WILL BE A TRANSITION DAY BEFORE NEXT SYSTEM MOVES IN. SAT PIX SHOW VERY STRONG SYS MOVG ASHORE THIS AFTN AND WILL AFFECT IA OVR THE WEEKEND. RADICAL CHANGE FROM RUN TO RUN WITH SFC TEMPS NEARLY 30 DEG WARMER ON 12Z VS 06Z. GEM MADE A BIG NWD SHIFT AS WELL. THERE WAS A NWD SHIFT IN THE ECMWF...BUT NOT AS MUCH. MADE SOME ADJ TO FCST...BUT DID NOT BUY INTO THE RADICAL SHIFT. THE CHANGES ARE ENUF THAT IT WILL PUT MOST OF THE SNOWFALL WITH THIS SYS TO THE N OF THE CWA. DEEPER MOISTURE WILL BE IN PLACE AND WILL LIKELY SEE HIGHER QPF AND BETTER CHCS OF TSRA AS WELL SAT NGT INTO SUN. MUCAPE RISES TO THE 500 TO 800 J/KG RANGE ON SUN. COLD AIR WILL SETTLE BACK INTO THE CWA BHND THE LOW SUN NGT AND MON WITH PCPN CHNGG BACK TO SNW. DO NOT EXPECT TO SEE A LOT OF ACCUM AGAIN. TEMPS WILL RETURN TO NORMAL FOR THE FIRST PART OF THE WEEK. NEXT SYSTEM IN THE SERIES WILL BEGIN TO AFFECT THE CENTRAL U.S. DURN THE LATER HALF OF NEXT WEEK. && .HYDROLOGY... WARMING HAS SWEPT CLEAN THE SNOWPACK OVER MUCH OF THE AREA THIS AFTERNOON. AREA RIVERS HAVE RESPONDED WITH GENERALLY SLOW RISES WITH SMALLER CREEKS AND STREAMS RESPONDING MORE RAPIDLY OVER SOME PORTIONS OF THE AREA. AN ICE JAM HAS DEVELOPED ALONG THE RACCOON RIVER IN THE DES MOINES METRO AREA AND HAS CAUSED SOME MINOR FLOODING. OTHER AREAS OF CONCERN INCLUDE FORT DODGE THOUGH AT THIS TIME ONLY A SLOW RISE IN THE RIVER HAS OCCURRED THERE AS OF LATE THURSDAY AFTERNOON. RAINFALL OVER THE UPCOMING WEEKEND MAY PUSH RIVER LEVELS HIGHER AND CAUSE MORE ADDITIONAL WITHIN BANK RISES TO OCCUR. && .AVIATION...18/06Z DRY ATMOSPHERE WILL BE IN PLACE ACRS IA THROUGH FRIDAY WITH WIDESPREAD VFR CONDITIONS. UNRESTRICTED VISIBILITIES ARE EXPECTED FOR THE FORECAST PERIOD WITH SOME SCATTERED CLOUDINESS OVERNIGHT. RELATIVELY UNRESTRICTED CIGS ON FRIDAY BEFORE INCREASING HIGH LEVEL CLOUDINESS ON FRIDAY NIGHT AHEAD OF APPROACHING SYSTEM FROM THE WESTERN UNITED STATES. WINDS WILL BE FROM THE WNW THROUGH FRIDAY BEFORE BECOMING NORTHERLY ON FRIDAY NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...MS FEB 11 AVIATION...COGIL HYDROLOGY...REV
Hazardous weather outlook, Feb 17, 9:52 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 952 PM CST THU FEB 17 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-181200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 952 PM CST THU FEB 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT RAPID SNOW MELT ACROSS THE AREA HAS LED TO STREAM AND SMALL CREEK RISES ACROSS SOME PORTIONS OF THE REGION TODAY WITH THE POTENTIAL FOR SOME MINOR FLOODING. IF ANY ICE JAMS DEVELOP...MORE SIGNIFICANT FLOODING COULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MIXTURE OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY. A CHANCE OF ICE ACCRUAL EXIST LATE SATURDAY NIGHT INTO SUNDAY NIGHT GENERALLY SOUTH OF HIGHWAY 3 TO HIGHWAY 20. ICE ACCRUAL WILL EXIST SUNDAY NIGHT SOUTH OF HIGH WAY 20 TO HIGHWAY 92. LIGHT SNOW ACCUMULATIONS ARE EXPECTED BY SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF BANKFULL RISES IN AREA STREAMS AND CREEKS AS WELL AS ICE JAMMING AND FLOODING DUE TO ICE JAMS WOULD BE APPRECIATED. CC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 5:39 AM CST | River Flood Warning | DMX | Emmet | 12 hr |
| Feb 18, 3:48 PM CST | Winter Storm Watch | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 25 hr |
| Feb 18, 5:06 PM CST | River Flood Warning | DMX | Black Hawk, Butler | 28 hr |
Nearby
River Flood Warnings in Iowa, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.